Thunderstorm Wind, Todd
- When
- August 10, 6:51 PM CST
- Where
- Todd County, 6 mi W of Parmelee
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.320, -101.139
A line of severe thunderstorms developed over south central South Dakota, producing hail and wind gusts over 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms developed over south central South Dakota, producing hail and wind gusts over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 5:42 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 542 PM MDT WED AUG 10 2016 .SHORT TERM...(This Evening Through Thursday Night) Issued at 221 PM MDT Wed Aug 10 2016 Water vapor imagery shows an upper low straddling the Montana/Canadian border with southwest flow continuing across the nrn Plains. A series of weak waves are extending southwest into WY/Great Basin. Surface analysis...and even KUDX radar...shows low pressure centered across the Badlands along a stationary frontal boundary. Temps have risen into the upper 90s across cntrl SD and 80s behind the front across ne WY/wrn SD. Models continue to show strong instability across wrn SD and into the BH/ne WY with MLCape reaching 2500-3500 J/kg. Radar shows convection initiating across ne WY into the BH...and toward Fall River county...but are remaining weak thus far. Storms will continue to develop across the area over the next few hours...however the focus for convection this afternoon and evening will be along the frontal boundary as it shifts eastward into cntrl SD. With strong instability in place...some storms could become severe before the line slides east of the CWA border late in the evening...with large hail and strong winds as the main threats. Cooler air will filter into the rest of the CWA tonight into Thu morning. The upper low will slide eastward across srn Canada just north of ND Thu morning. As the base of the trough approaches the CWA...models are showing a series of stronger waves pushing through which could bring elevated convection to the area...especially in the Black Hills area late tonight into Thu morning...then continuing through the afternoon/evening hours. At this time severe weather is not a concern...though a few strong storms are possible closer to SCntrl SD. Cooler temps are expected with highs in the upper 70s to upper 80s. .LONG TERM...(Friday Through Wednesday) Issued at 221 PM MDT Wed Aug 10 2016 A slow-moving upper trough will continue to bring chances of thunderstorms through Saturday. Temperatures will be slightly cooler than average, in the 80s. Upper ridge building over the western CONUS will then shift eastward over the forecast area Sunday into Monday allowing for hotter and drier weather. There will be small chances of precip towards midweek as the upper ridge breaks down. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 540 PM MDT Wed Aug 10 2016 Isolated to scattered storms will continue this evening from the Black Hills into central South Dakota. IFR visibilities near stronger storms, otherwise VFR conditions expected. && .UNR Watches/Warnings/Advisories... SD...Heat Advisory until 8 PM CDT this evening for SDZ046-047-049. WY...None. && SHORT TERM...13 LONG TERM...Pojorlie AVIATION...7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 650 AM MDT WED AUG 10 2016 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-111300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 650 AM MDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THIS AFTERNOON INTO TONIGHT. A STORM OR TWO COULD BECOME STRONG TO SEVERE IN THE AFTERNOON WITH HAIL AND GUSTY WINDS...ESPECIALLY OVER WESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-043-044-046-047-049-111300- ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 650 AM MDT WED AUG 10 2016 /750 AM CDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FROM MID AFTERNOON INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING...WITH LARGE HAIL AND STRONG WIND GUSTS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 409 PM MDT WED AUG 10 2016 SDZ028-029-WYZ057-058-102300- SOUTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- WYOMING BLACK HILLS WY-WESTON WY- 409 PM MDT WED AUG 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...WEST CENTRAL PENNINGTON AND EAST CENTRAL WESTON COUNTIES UNTIL 500 PM MDT... AT 408 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOON...OR 9 MILES EAST OF NEWCASTLE...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEWCASTLE...MOON...DEERFIELD... REDBANK SPRING CAMPGROUND AND DEERFIELD RESERVOIR. LAT...LON 4376 10410 4388 10424 4414 10389 4398 10358 TIME...MOT...LOC 2208Z 226DEG 18KT 4390 10403 POJORLIE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT WED AUG 10 2016
SDZ012-072-073-102330-
BUTTE SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
445 PM MDT WED AUG 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEADE AND
SOUTHEASTERN BUTTE COUNTIES UNTIL 530 PM MDT...
AT 444 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEAR BUTTE STATE PARK...OR 11 MILES NORTHEAST OF STURGIS...MOVING
NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VALE AND BEAR BUTTE STATE PARK.
LAT...LON 4461 10296 4460 10297 4442 10346 4447 10357
4472 10333
TIME...MOT...LOC 2244Z 229DEG 19KT 4454 10338
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 453 PM MDT WED AUG 10 2016 SDZ026-028-102345- RAPID CITY SD-CENTRAL BLACK HILLS SD- 453 PM MDT WED AUG 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PENNINGTON COUNTY UNTIL 545 PM MDT... AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SHERIDAN LAKE...OR NEAR HILL CITY...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTHWESTERN RAPID CITY...HILL CITY...JOHNSON SIDING...HISEGA... ROCKERVILLE...KEYSTONE WYE...BEAR COUNTRY...PACTOLA RESERVOIR... HORSETHIEF LAKE...REPTILE GARDENS...SHERIDAN LAKE AND MOUNT RUSHMORE KOA. LAT...LON 4388 10351 4397 10363 4414 10341 4398 10319 TIME...MOT...LOC 2253Z 235DEG 13KT 4400 10349 POJORLIE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 1 NE KEYSTONE 43.90N 103.42W
08/10/2016 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 647 PM MDT WED AUG 10 2016 SDZ001-110130- HARDING SD- 647 PM MDT WED AUG 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING COUNTY UNTIL 730 PM MDT... AT 647 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF SLIM BUTTES...OR 13 MILES SOUTHEAST OF BUFFALO...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHWESTERN SLIM BUTTES. LAT...LON 4531 10333 4538 10356 4573 10341 4562 10306 TIME...MOT...LOC 0047Z 204DEG 23KT 4542 10340 POJORLIE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 14 ESE LONG VALLEY 43.41N 101.23W
08/10/2016 E0.70 INCH JACKSON SD PUBLIC
0640 PM TSTM WND GST 14 ESE LONG VALLEY 43.41N 101.23W
08/10/2016 E50 MPH JACKSON SD PUBLIC
&&
MCKEMYThe North Platte radar (KLNX), 158 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail to half inch size also accompanied the storm.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts around 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653901, 653902, 653908, 653916, 653926, 653927.